Alert archive / Idaho / High Wind Warnings in 2017

High Wind Warning 6, NWS Pocatello, ID

November 1, 2017

NWS Pocatello, ID issued this high wind warning at Nov 1, 2017, 2:53 AM MDT. It took effect at Nov 1, 2017, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2017, 2:53 AM MDT (08:53 UTC)
In effect from
Nov 1, 2017, 10:00 AM MDT
Expired
Nov 1, 2017, 7:55 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

120 
WWUS75 KPIH 010853
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
253 AM MDT Wed Nov 1 2017

IDZ020-021-020300-
/O.UPG.KPIH.HW.A.0002.171101T1600Z-171102T0300Z/
/O.NEW.KPIH.HW.W.0006.171101T1600Z-171102T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
253 AM MDT Wed Nov 1 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

The National Weather Service in Pocatello has issued a High Wind
Warning, which is in effect from 10 AM this morning to 9 PM MDT
this evening. The High Wind Watch is no longer in effect. 

* IMPACTS/TIMING...Strong winds will develop this morning with
  strongest winds likely this afternoon mainly between 12 PM and 5
  PM. Pockets of blowing dust may significantly reduce visibility,
  especially along Interstate 15 in the Roberts area north of
  Idaho Falls. Strong crosswinds will develop and will be most
  impactful on northwest-southeast oriented roads. The combination
  of strong crosswinds and reduced visibility will make travel
  hazardous. Reduce driving speeds and check Idaho 511 for the
  latest road conditions.

* WINDS...Southwest 30 to 40 mph with gusts over 50 mph expected.

* LOCATIONS...American Falls, Aberdeen, Pocatello, Fort Hall, 
  Blackfoot, Idaho Falls and Idaho National Lab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage and isolated power
outages.

&&

$$

IDZ017-022-023-020300-
/O.CON.KPIH.WI.Y.0026.171101T1600Z-171102T0300Z/
Eastern Magic Valley-South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, Malad City, 
Oakley, Rockland, Henry, Soda Springs, Downey, 
and Lava Hot Springs
253 AM MDT Wed Nov 1 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Difficult driving conditions due to crosswinds
  and reduced visibility from pockets of blowing dust. Crosswinds
  will be most impactful on north-south routes.
  
* WINDS...West 20 to 30 mph with gusts to 50 mph.

* LOCATIONS...Shoshone, Burley, Malta, Rockland, McCammon, Soda 
  Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Reduce driving
speeds. Check Idaho 511 for the latest road conditions.

&&

$$
3 follow-up statements
986 
WWUS75 KPIH 011628
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1028 AM MDT Wed Nov 1 2017

IDZ020-021-020300-
/O.CON.KPIH.HW.W.0006.000000T0000Z-171102T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
1028 AM MDT Wed Nov 1 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS/TIMING...Strong winds will develop this morning with 
  strongest winds likely this afternoon mainly between 12 PM and 
  5 PM. Pockets of blowing dust may significantly reduce 
  visibility, especially along Interstate 15 in the Roberts area 
  north of Idaho Falls. Strong crosswinds will develop and will 
  be most impactful on northwest-southeast oriented roads. The 
  combination of strong crosswinds and reduced visibility will 
  make travel hazardous. Reduce driving speeds and check Idaho 
  511 for the latest road conditions. 

* WINDS...Southwest 30 to 40 mph with gusts over 50 mph expected.

* LOCATIONS...American Falls, Aberdeen, Pocatello, Fort Hall, 
  Blackfoot, Idaho Falls and Idaho National Lab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage and isolated power
outages.

&&

$$

IDZ019-020300-
/O.EXA.KPIH.WI.Y.0026.000000T0000Z-171102T0300Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
1028 AM MDT Wed Nov 1 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 9 PM MDT this evening. 

* IMPACTS/TIMING...Difficult driving conditions due to crosswinds
  and reduced visibility from pockets of blowing dust. 

* WINDS...Southwest 20 to 30 mph with gusts to 45 mph.

* LOCATIONS...Driggs and St. Anthony. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Reduce driving
speeds. Check Idaho 511 for the latest road conditions.

&&

$$

IDZ017-022-023-020300-
/O.CON.KPIH.WI.Y.0026.000000T0000Z-171102T0300Z/
Eastern Magic Valley-South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, Malad City, 
Oakley, Rockland, Henry, Soda Springs, Downey, 
and Lava Hot Springs
1028 AM MDT Wed Nov 1 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Difficult driving conditions due to 
  crosswinds and reduced visibility from pockets of blowing 
  dust. Crosswinds will be most impactful on north-south routes. 

* WINDS...West 20 to 30 mph with gusts to 50 mph.

* LOCATIONS...Shoshone, Burley, Malta, Rockland, McCammon, Soda 
  Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Reduce driving
speeds. Check Idaho 511 for the latest road conditions.

&&

$$

Valle
258 
WWUS75 KPIH 012029
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
229 PM MDT Wed Nov 1 2017

IDZ020-021-020300-
/O.CON.KPIH.HW.W.0006.000000T0000Z-171102T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
229 PM MDT Wed Nov 1 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS/TIMING...Strong winds will continue into this evening
  with the strongest winds diminishing by 5 pm. Pockets of blowing
  dust may significantly reduce visibility, especially along
  Interstate 15 in the Roberts area north of Idaho Falls. Strong
  crosswinds will be most noticeable on north-south oriented 
  roads. The combination of strong crosswinds and reduced 
  visibility will make travel hazardous. Reduce driving speeds and
  check Idaho 511 for the latest road conditions. 

* WINDS...Southwest 30 to 40 mph with gusts over 50 mph expected.

* LOCATIONS...American Falls, Aberdeen, Pocatello, Fort Hall, 
  Blackfoot, Idaho Falls and Idaho National Lab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage and isolated power
outages.

&&

$$

IDZ017-019-022-023-020300-
/O.CON.KPIH.WI.Y.0026.000000T0000Z-171102T0300Z/
Eastern Magic Valley-Upper Snake Highlands-
South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, St. Anthony, 
Ashton, Island Park, Driggs, Victor, Malad City, Oakley, 
Rockland, Henry, Soda Springs, Downey, and Lava Hot Springs
229 PM MDT Wed Nov 1 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Difficult driving conditions due to crosswinds
  and reduced visibility from pockets of blowing dust. Crosswinds
  will be most impactful on north-south routes. Strong winds will
  continue into the evening but should gradually subside after 5
  pm.

* WINDS...West to southwest 20 to 30 mph with gusts to 50 mph.

* LOCATIONS...Shoshone, Burley, Malta, Rockland, McCammon, Soda
  Springs, St. Anthony, Driggs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Reduce driving
speeds. Check Idaho 511 for the latest road conditions.

&&

$$

Valle
678 
WWUS75 KPIH 020155
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
755 PM MDT Wed Nov 1 2017


IDZ020-021-020300-
/O.CAN.KPIH.HW.W.0006.000000T0000Z-171102T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
755 PM MDT Wed Nov 1 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Pocatello has cancelled the High
Wind Warning. 

Wind speeds have fallen below advisory levels and thus the High
Wind Warning has been cancelled for the remainder of this evening.

$$

IDZ017-019-022-023-020300-
/O.CAN.KPIH.WI.Y.0026.000000T0000Z-171102T0300Z/
Eastern Magic Valley-Upper Snake Highlands-
South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, St. Anthony, 
Ashton, Island Park, Driggs, Victor, Malad City, Oakley, 
Rockland, Henry, Soda Springs, Downey, and Lava Hot Springs
755 PM MDT Wed Nov 1 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pocatello has cancelled the Wind
Advisory. 

Wind speeds have fallen below advisory levels and thus the Wind 
Advisory has been cancelled for the remainder of this evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Oct 31, 1:30 PM MDT, 13 hours 23 minutes earlier.

Area forecast discussion, Oct 31, 1:30 PM MDT, 13 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Tue Oct 31 2017

.SHORT TERM...Tonight through Thursday Night.

A low pressure system will drop out of Canada into the northern
Plains tonight. We are beginning to see moisture associated with
this system filtering into the region from the north. Meanwhile a
shortwave trough extends west from this system through British
Columbia. Winds ahead of this trough are increasing across the
region and we expect to see winds remain up through the night.
Expect strong winds for Wednesday afternoon ahead of this trough.
Sustained 25 mph with gusts to 50 mph are likely across the eastern
Magic Valley into the south and east highlands. We are also seeing
potential for stronger winds across the Snake Plain where sustained
30 to 35 mph with gusts of between 55 and 60 mph. Will issue wind
advisories and high wind watches for these areas accordingly. From
Mackay to Challis we expect winds near advisory levels, but will
hold off an advisory for that region for now. This trough will pass
through eastern Idaho Wednesday night. Deeper moisture will work
into the region from the north and we could see some light
precipitation across the central Idaho mountains into the upper
Snake highlands Wednesday night into Thursday. Snow levels will be
generally above 6000 feet but amounts look light, with snow amounts
less than an inch. If we can get enough clearing, there's some
indication that we may see wind advisory levels once again Thursday
afternoon across portions of the Snake Plain. By the time we get to
Thursday night, a strong low pressure system will have set up near
Seattle. This low will tap into Pacific moisture and direct this
moisture towards central and east Idaho. Expect to see precipitation
increase throughout the night. Snow levels with this initial surge
of moisture will start off high, generally near or above 7000 feet.

Valle

.LONG TERM...Friday through Tuesday...Main feature for the long-
term periods will be a broad upper trough that develops along the
Pacific Coast. Moisture embedded in the resulting southwesterly
flow will spread across southeast Idaho heading into the weekend.
A warm front may drive some of the precip northward around mid-day
Saturday, but a cold front will drive across the region Saturday
evening, resulting in areas of enhanced precip, strong winds, and
cooler temperatures. We may see a bit of a break after the cold
front passes early Sunday morning. The Pacific trough gets some
reinforcing energy from a second shortwave Saturday night. This
trough will then come into phase with an upper low that develops
off the California coast, which lifts across the Great Basin
Monday night into Tuesday, further enhancing precip along our
southern border. Variations among ensemble members lessen the
certainty of a dry forecast for Tuesday, particularly over the
Central Mountains. Have thus added some slight chance PoPs for
that area. Hinsberger

&&

.AVIATION...High clouds drifting in from the north ahead of a
shortwave still located in Central BC/Alberta. This shortwave energy
will be the primary driver of weather through much of the TAF period
as it drops into Idaho tomorrow morning. Winds are a primary concern
with gusts to 25kts today, and approaching 40kts late tomorrow
morning as the near-surface layer mixes out. Blowing dust will be a
concern tomorrow, but keeping VFR conditions in the terminals.
Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

High Wind Warnings in Idaho, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.